Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 301, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 9:49 PM EDT for 4 counties in Virginia; Hancock County, Hawkins County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 9:49 PM EDT (01:49 UTC)
- Expired
- Jun 21, 2011, 10:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Hawkins County, TN, City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 10:00 PM EDT | TSTM WND DMG | Wise, VA | SEVERAL TREES DOWN. |
| Jun 21, 10:05 PM EDT | TSTM WND DMG | Pound, VA | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134
WUUS54 KMRX 220149
SVRMRX
TNC067-073-VAC105-169-195-720-220230-
/O.NEW.KMRX.SV.W.0301.110622T0149Z-110622T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF BIG STONE GAP...OR 14 MILES SOUTHWEST OF NORTON...
AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE...APPALACHIA...PARDEE AND POUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3713 8254 3702 8244 3649 8278 3661 8324
3687 8299 3688 8291 3690 8288 3693 8286
3698 8288 3704 8275 3705 8273 3712 8273
3720 8255
TIME...MOT...LOC 0149Z 220DEG 23KT 3683 8274
$$
GH1 follow-up statement
204
WWUS54 KMRX 220216
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT TUE JUN 21 2011
TNC067-073-VAC105-169-195-720-220230-
/O.CON.KMRX.SV.W.0301.000000T0000Z-110622T0230Z/
HANCOCK TN-HAWKINS TN-SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
1016 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR LEE...CITY OF NORTON...WISE...SCOTT...HAWKINS AND HANCOCK
COUNTIES...
AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR NORTON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
WISE AND POUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3713 8254 3702 8244 3649 8278 3661 8324
3687 8299 3688 8291 3690 8288 3693 8286
3698 8288 3704 8275 3705 8273 3712 8273
3720 8255
TIME...MOT...LOC 0215Z 220DEG 23KT 3696 8261
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:26 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 21, 7:26 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 726 PM EDT TUE JUN 21 2011 .AVIATION...SCATTERED TO WIDESPREAD CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH THE PERIOD. MOIST SOUTHWESTERLY FLOW WILL PERSIST WITH LIGHT WINDS OUTSIDE OF STORMS. THE BULK OF THE CONVECTION WILL MOVE AFFECT THE TAF SITES AFT 22/18Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 340 AM EDT TUE JUN 21 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY RAINFALL. AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE FORECAST FOR JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY. TT
In the hours before
Local storm report, Jun 21, 8:37 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
837 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
06/21/2011 UNION TN EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTYWIDE
&&Local storm report, Jun 21, 8:38 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/21/2011 KNOX TN AMATEUR RADIO
NUMEROUS TREES DOWN. ONE TREE REPORTED DOWN ON HOUSE.
&&Local storm report, Jun 21, 9:00 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 5 SW MORRISTOWN 36.16N 83.36W
06/21/2011 HAMBLEN TN TRAINED SPOTTER
FEW TREES DOWN IN THE TALBOTT AREA.
&&Local storm report, Jun 21, 9:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
06/21/2011 GRAINGER TN TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&Local storm report, Jun 21, 9:27 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/21/2011 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jun 21, 9:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG GRAY 36.41N 82.48W
06/21/2011 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:48 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 57 min |
| Jun 21, 8:54 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 66 min |
| Jun 21, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol | 39 min |
| Jun 21, 10:42 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 48 min |
| Jun 21, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Monroe, Sevier | 62 min |
| Jun 21, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more | 44 min |
| Jun 21, 8:43 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more | 62 min |
| Jun 22, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 33 min |
| Jun 22, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 50 min |
| Jun 22, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, McMinn, Monroe, Polk | 58 min |
| Jun 22, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 7 more | 43 min |
| Jun 22, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 6 more | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.